Alert archive / North Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Raleigh, NC

July 21, 2014Durham County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 21, 2014, 11:58 AM EDT for Durham County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2014, 11:58 AM EDT (15:58 UTC)
Expired
Jul 21, 2014, 3:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:15 PM EDTFLASH FLOOD3 Sw Durham, NCDOVER AND WOODRIDGE ROAD CLOSED DUE TO FLOODING.
Jul 21, 12:20 PM EDTFLASH FLOOD1 Wsw Durham, NCSTREET FLOODING AND CREEKS OVERFLOWING AT LEGION AVE. AND CHAPEL HILL BLVD.
Jul 21, 1:30 PM EDTHEAVY RAIN 2.443 Nw Parkwood, NC2.44 INCHES OF RAIN MEASURED IN 3 HOURS AT THIRD FORK CREEK GAUGE - TFCN7
Jul 21, 1:45 PM EDTHEAVY RAIN 3.021 W Durham, NC3.02 INCHES OF RAIN MEASURED IN 3 HOURS AT CW8190

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGUS52 KRAH 211558
FFWRAH
NCC063-211900-
/O.NEW.KRAH.FF.W.0023.140721T1558Z-140721T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 300 PM EDT

* AT 1156 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY. THE AREA EMERGENCY MANAGER NOTED THAT SOME STREETS 
  WERE STARTING TO TAKE ON HIGH WATER IN DOWNTOWN DURHAM AND JUST 
  SOUTH OF TOWN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DURHAM... 
  BETHESDA...PARKWOOD...GORMAN...RESEARCH TRIANGLE...AND ENO RIVER 
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3606 7875 3603 7875 3602 7873 3593 7874
      3593 7875 3592 7876 3593 7880 3587 7883
      3586 7902 3608 7898

$$

DJF
2 follow-up statements
494 
WGUS72 KRAH 211635
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1235 PM EDT MON JUL 21 2014

NCC063-211900-
/O.CON.KRAH.FF.W.0023.000000T0000Z-140721T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DURHAM NC-
1235 PM EDT MON JUL 21 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
DURHAM COUNTY...

AT 1231 PM EDT...THE PUBLIC REPORTED HEAVY RAIN FROM THUNDERSTORMS 
IN THE CITY OF DURHAM. THE REPORT NOTED JUST OVER 2.25 INCHES OF 
RAIN HAD FALLEN...WITH CREEKS OVERFLOWING AND STREET FLOODING AT 
CHAPEL HILL BOULEVARD AND LEGION AVENUE IN DURHAM. RAIN CONTINUED 
OVER THE AREA AND ANOTHER INCH IS POSSIBLE BETWEEN 1230 PM AND 130 
PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
DURHAM...RESEARCH TRIANGLE...AND ENO RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO 
NOT DRIVE WHERE WATER COVERS THE ROAD. LOW SPOTS AND POOR DRAINAGE 
AREAS ARE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. TURN AROUND...
DON'T DROWN.

&&

LAT...LON 3606 7875 3603 7875 3602 7873 3593 7874
      3593 7875 3592 7876 3593 7880 3587 7883
      3586 7902 3608 7898

$$

DJF
015 
WGUS72 KRAH 211746
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EDT MON JUL 21 2014

NCC063-211752-
/O.CAN.KRAH.FF.W.0023.000000T0000Z-140721T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DURHAM NC-
146 PM EDT MON JUL 21 2014

...THE FLASH FLOOD WARNING FOR DURHAM COUNTY IS CANCELLED...

A REPORT FROM THE DURHAM COUNTY EMERGENCY MANAGEMENT NOTED THAT ALL 
FIRE UNITS HAVE LEFT SCENES OF EARLIER FLOODING AS FLASH FLOODING 
HAS RECEDED. SOME BARRICADES MAY BE LEFT ON EARLIER CLOSED ROADS... 
BUT FLOODING WAS NOT REPORTED TO BE AN ISSUE. ONLY LIGHT RAIN WAS 
OCCURRING IN AND AROUND THE CITY OF DURHAM AT 145 PM. AS A 
RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

STILL...CONTINUE TO HEED ANY ROAD CLOSURES AS DEBRIS OR OTHER 
PROBLEMS ON ROADS MAY CONTINUE. DRIVE SLOWLY THIS AFTERNOON TO AVOID 
ANY HYDROPLANING DUE TO WET ROADS. STAY TUNED TO THIS STATION FOR 
THE LATEST WEATHER INFORMATION.

LAT...LON 3606 7875 3603 7875 3602 7873 3593 7874
      3593 7875 3592 7876 3593 7880 3587 7883
      3586 7902 3608 7898

$$

DJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:00 AM EDT, 58 minutes earlier.

Area forecast discussion, Jul 21, 11:00 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT MON JUL 21 2014

.SYNOPSIS...A LOW PRESSURE AREA WILL HOLD OVER THE DEEP SOUTH
THROUGH TUESDAY... RESULTING IN A MOIST ATLANTIC FLOW FROM THE
SOUTHEAST INTO NORTH CAROLINA... AND UNSETTLED WEATHER TO START THE
WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM MONDAY...

UPDATE...UPPER LOW CUTTING OFF OVER ALABAMA WILL SEND PERTUBATIONS
NORTHEAST ACROSS THE AREA...CONCURRENT WITH WESTWARD ADVECTION OF
VERY MOIST AIR OFF THE ATLANTIC DUE TO LOW LEVEL SOUTHEAST FLOW. WE
WILL SEE COVERAGE INCREASE...SLOW MOVING CONVECTION ALONG A FRONTAL
BOUNDARY ACROSS THE SOUTHERN TIER OF THE AREA INTO EARLY AFTERNOON.
VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BECOME
PROBLEMATIC FOR FLOODING IN AREAS WHERE THE STORMS MERGE OR TRAIN.

PREVIOUS DISCUSSION...TODAY THROUGH TONIGHT: A DAMP AND VOLATILE
ATMOSPHERE WILL HOLD OVER CENTRAL NC AT LEAST THROUGH TONIGHT. THE
LATEST SURFACE ANALYSIS SHOWS A FRONTAL ZONE STRETCHING ACROSS THE
GULF COAST THROUGH CENTRAL GA/SC AND ACROSS SE NC... ASSOCIATED WITH
A MID LEVEL TROUGH OVER THE INTERIOR SOUTHEAST STATES AND MIDSOUTH.
THIS TROUGH ALOFT DEEPENS TO A BAGGY CLOSED LOW OVER SRN AL/GA BY
TONIGHT... WITH A WEAK BUT DISTINCT SHEAR AXIS STRETCHING NE ACROSS
NC. PW VALUES ARE ALREADY ON THE HIGH SIDE (120-140% OF NORMAL) AND
ARE PROJECTED TO RISE FURTHER... SURPASSING 2 INCHES OVER NEARLY THE
ENTIRE CWA AND PERHAPS 2.25 INCHES IN THE SE CWA... AS LOW LEVEL
FLOW REMAINS FROM THE SSE AND DRAWS IN ATLANTIC MOISTURE WHILE
PRONOUNCED MID LEVEL MOISTURE AND CONVECTIVE DEBRIS CLOUDS PERSIST
WITHIN A WEAK STEERING REGIME. THE LATEST HIGH-RES AND CONVECTION-
ALLOWING MODELS SUGGEST THAT THE PIEDMONT/WRN SANDHILLS WILL SEE THE
GREATEST COVERAGE OF SHOWERS AND ISOLATED STORMS THROUGH EARLY
AFTERNOON... WHICH WOULD THEN DRIFT EASTWARD INTO THE ERN
SANDHILLS/COASTAL PLAIN DURING THE AFTERNOON AND EARLY EVENING...
BEFORE DECREASING IN COVERAGE BY MIDNIGHT. THE GENERAL AGREEMENT ON
THIS EVOLUTION BOOSTS FORECAST CONFIDENCE... AND WILL FOLLOW THIS
TREND IN THE FORECAST WITH GOOD CHANCE POPS EAST AND LIKELY WEST
EARLY... TRENDING DOWN IN THE WEST AND UP IN THE EAST THIS
AFTERNOON. BUT GIVEN THAT THE FLOW IS SO WEAK WITH AN INCREASINGLY
MOIST COLUMN AND SUBTLE MESOSCALE BOUNDARIES GENERATED BY OUTFLOWS
AND DIFFERENTIAL HEATING... SHOWERS AND STORMS COULD POP UP ANYWHERE
TODAY AND SIMPLY MEANDER. SLOW STORM MOTION AND A FAIRLY DEEP WARM
LAYER (AROUND 3.5 KM) TO FOSTER WARM RAIN PROCESSES WILL BRING A
RISK OF LOCALLY HEAVY RAINFALL TODAY... ALTHOUGH NOT OVER A LARGE
ENOUGH AREA TO NECESSITATE A FLASH FLOOD WATCH AT THIS TIME.
RAINFALL COULD BE EXACERBATED OVER THE FAR WRN PIEDMONT WHERE LOW
LEVEL MOIST UPGLIDE ATOP THE RETREATING SHALLOW SURFACE RIDGE MAY
ENHANCE LIFT. WILL TREND POPS DOWN TO LOWER CHANCE TONIGHT... LOWER
IN THE NE AND BETTER IN THE SW WHERE MODELS SHOW SLIGHTLY BETTER
MOISTURE TRANSPORT. CONSIDERABLE CLOUDINESS WILL CUT DOWN ON HEATING
TODAY ESPECIALLY EAST AND SE... AND EXPECT HIGHS FROM THE LOW 80S NW
TO MID 80S IN THE COASTAL PLAIN. LOWS 68-72... LARGELY FOLLOWING
PERSISTENCE. -GIH

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 300 AM MONDAY...

THE BAGGY LOW OVER SRN AL IS EXPECTED TO DRIFT WESTWARD TUE/TUE
NIGHT TOWARD LA... NUDGING THE WEAK SHEAR AXIS ALOFT TO OUR WEST...
WHICH IN TURN BUMPS THE DIFFUSE SURFACE FRONTAL ZONE WESTWARD TOWARD
THE NC FOOTHILLS. PW IS EXPECTED TO HOLD AT OR ABOVE 2.0 INCHES...
WITH A SURGE IN LOW LEVEL MOISTURE TRANSPORT BY AFTERNOON. MODELS
GENERATE SPARSE PRECIP THROUGH MIDDAY MAINLY IN THE FAR SOUTH AND
FAR WRN PIEDMONT... THEN SPREAD NUMEROUS SHOWERS OVER THE WRN
PIEDMONT AND BACK TO THE FOOTHILLS IN THE AFTERNOON. MODELS DEPICT
MARGINAL TO MODERATE INSTABILITY BUT WITH WEAK DEEP LAYER SHEAR...
EXPECT ANOTHER ROUND OF MAINLY NON-SEVERE MULTICELL CLUSTERS
PRODUCING POCKETS OF HEAVY DOWNPOURS. WILL HAVE THE HIGHEST POPS IN
THE NW AND FAR WRN CWA AND LOWER POPS ELSEWHERE... AS OVERALL LIFT
IS TEMPERED BY MODEST HEIGHT RISES. SLIGHTLY GREATER SUNSHINE IS
ANTICIPATED WITH SLIGHTLY LOWER CONVECTION COVERAGE AND SIMILAR
THICKNESSES... SO EXPECT TUE TEMPS TO TOP OUT A BIT HIGHER THAN
TODAY... 85-89. LOWS TUE NIGHT 69-73 WITH POPS LOWERING TO SLIGHT
CHANCE. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 230 AM MONDAY...

WEDNESDAY THROUGH FRIDAY: AN UPPER LEVEL TROUGH WILL APPROACH AND
MOVE INTO CENTRAL NC DURING THIS PERIOD. EXPECT THE USUAL SUMMERTIME
DIURNAL SHOWERS AND STORMS FOR WEDNESDAY AS A THE PIEDMONT TROUGH
SETS UP OVER THE AREA AND SURFACE WINDS SHIFT TO SOUTHWESTERLY. THE
INCREASING WARM MOIST SOUTHWEST FLOW WILL YIELD HIGHS AROUND 90
DEGREES AND LOWS IN THE LOW TO MID 70S. PWAT VALUES WILL BE BETWEEN
1.50 AND 2.00 INCHES...AND WITH CAPE AROUND 1500 J/KG AND RELATIVELY
WEAK SHEAR...EXPECT THE MAIN STORM THREATS TO BE HEAVY RAIN AND
STRONG GUSTY WINDS. THE UPPER LEVEL TROUGH WILL BE SLOW TO TRAVERSE
THE CAROLINAS AT THE END OF THE WORK WEEK. THE 00Z GFS INDICATES AN
INITIAL FRONT MOVING INTO CENTRAL NC THURSDAY NIGHT INTO FRIDAY
MORNING...WITH WINDS VEERING TO NORTHWESTERLY...AND STALLING OVER
THE AREA ON FRIDAY. A SECONDARY FRONT ASSOCIATED WITH THE MAIN PUSH
OF COOLER AIR IS EXPECTED TO MOVE INTO THE REGION LATE FRIDAY/FRIDAY
NIGHT...WITH HIGH PRESSURE OVER THE OH VALLEY. THE HIGHEST CHANCES
FOR SHOWERS AND STORMS IN THE NORTHWEST AND LOWEST CHANCES IN THE
SOUTHEAST ON THURSDAY...WITH THE REVERSE BEING THE CASE FOR FRIDAY.
HIGHS THURSDAY WILL BE MAINLY IN THE LOW TO MID 90S...AND OVERNIGHT
LOWS IN THE UPPER 60S TO LOW 70S. WITH THE NW WINDS ON FRIDAY...
EXPECT HIGHS 3-5 DEGREES COOLER THAN THURSDAY...MID TO UPPER 80S...
AND LOWS IN THE MID 60S TO AROUND 70 DEGREES.

SATURDAY AND SUNDAY: THE AFOREMENTIONED HIGH OVER THE OH VALLEY
WEAKENS AND THE BOUNDARY THAT LINGERED ACROSS THE AREA BECOMES
WASHED OUT OVER THE WEEKEND. GIVEN THE LACK OF A DOMINATING SURFACE
FEATURE AND THE GENERAL TROUGHINESS ALOFT...EXPECT A RETURN TO MORE
SEASONAL CONDITIONS FOR THE WEEKEND...WITH CHANCES FOR AFT/EVE
SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES...HIGHS IN THE UPPER
80S TO AROUND 90 DEGREES AND LOWS IN THE UPPER 60S TO LOW 70S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 725 AM MONDAY...

SMALL CLUSTERS OF SHOWERS AND A COUPLE OF STORMS LINGER OVER CENTRAL
NC... MOST LIKELY TO AFFECT RDU IN THE VERY NEAR TERM. OTHERWISE...
IFR CIGS AT INT/GSO/RDU WILL SLOWLY LIFT TO MVFR THROUGH THE MORNING
AND EARLY AFTERNOON... WHILE MVFR VSBY AT FAY WILL DISPERSE BY 15Z.
A WEAK TROUGH ALOFT OVER THE DEEP SOUTH IS EXPECTED TO CLOSE OFF
INTO A LOW OVER AL/GA TODAY AND TONIGHT... WHICH WILL KEEP A VERY
MOIST AND UNSETTLED ATMOSPHERE OVER NC... WITH A LIGHT FLOW FROM THE
SE AND S DRAWING IN ATLANTIC MOISTURE. SCATTERED TO NUMEROUS SHOWERS
AND STORMS PRODUCING MVFR CONDITIONS ARE EXPECTED TO AFFECT ALL
CENTRAL NC TAF SITES AT SOME POINT TODAY... DRIFTING TO THE N OR
NW... HOWEVER DETERMINING PRECISELY WHEN EACH SITE WILL BE AFFECTED
IS DIFFICULT... RESULTING IN LOWER THAN USUAL CONFIDENCE. ONCE THE
ONGOING SHOWERS/STORMS NOW OVER CENTRAL NC MOVE ON... THE BEST
ESTIMATE ON TIMING OF LATER STORMS IS THAT THEY ARE MOST LIKELY TO
AFFECT INT/GSO 14Z-18Z... RDU FROM 16Z-20Z... AND RWI/FAY 18Z-22Z.
BUT AGAIN... CONFIDENCE IN THESE TIMES ARE VERY LOW... AS STORMS
WILL TEND TO FORM ON SUBTLE ILL-DEFINED BOUNDARIES WITH A MEANDERING
MOVEMENT AND ADDITIONAL DEVELOPMENT ON OUTFLOWS. THERE IS A GOOD
CHANCE OF IFR CIGS REDEVELOPING BY LATE EVENING OR SOON AFTER
MIDNIGHT TONIGHT... LASTING THROUGH THE NIGHT... AT ALL TAF SITES...
ACCOMPANIED BY MVFR FOG. ISOLATED SHOWERS AND STORMS REMAIN POSSIBLE
ALL THROUGH THE NIGHT.

LOOKING BEYOND 12Z TUE MORNING... CIGS SHOULD LIFT TO VFR BY LATE
TUE MORNING... WITH ANOTHER PERIOD OF SCATTERED SHOWERS AND STORMS
TU AFTERNOON AND EVENING. SUB-VFR CONDITIONS SHOULD RETURN ONCE
AGAIN TUE NIGHT-WED MORNING AS THE MOIST UNSETTLED PATTERN HOLDS.
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED EACH DAY...
MAINLY AFTERNOON THROUGH EVENING... WITH CHANCES IMPROVING EACH DAY
THROUGH FRI. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...MLM/HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...KCP
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT MON JUL 21 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
455 AM EDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. SOME OF THESE SHOWERS AND STORMS WILL BE SLOW MOVING AND
PRODUCE LOCALLY HEAVY DOWNPOURS... WHICH COULD RESULT IN MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 8:21 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EDT MON JUL 21 2014

NCZ040-075-076-211415-
LEE-CHATHAM-MOORE-
821 AM EDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT...

AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER NORTHERN MOORE
AND SOUTHERN CHATHAM COUNTY.

RAINFALL RANGING BETWEEN 1 AND 2 INCHES ARE LIKELY THROUGH 1000 AM
THIS MORNING. HEAVY RAIN FELL OVER NORTHWEST CHATHAM COUNTY
OVERNIGHT...ESPECIALLY NORTH OF SILER CITY AROUND STALEY. THIS
ADDITIONAL HEAVY RAIN COULD CAUSE MINOR FLOODING IN POORLY DRAINED
AREAS.

LOCATIONS IMPACTED INCLUDE... SANFORD...PITTSBORO...CARTHAGE...SILER
CITY...GOLDSTON...BROADWAY... ROBBINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. RAIN WILL BE WIDESPREAD ALONG HIGHWAY
64...AND DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.

&&

LAT...LON 3552 7955 3584 7954 3585 7891 3561 7899
      3560 7896 3549 7900 3525 7970 3551 7977
TIME...MOT...LOC 1215Z 240DEG 49KT 3563 7925

13
Special weather statement, Jul 21, 9:02 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
902 AM EDT MON JUL 21 2014

NCZ008-009-211400-
VANCE-GRANVILLE-
902 AM EDT MON JUL 21 2014

...THUNDERSTORMS WITH HEAVY RAIN WERE MOVING OVER PARTS OF GRANVILLE
AND VANCE COUNTIES...

AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CLARKSVILLE...OR 10 MILES EAST
OF VIRGILINA. THE THUNDERSTORM...AND OTHERS AROUND IT...WERE
PRODUCING HEAVY RAIN WHILE MOVING NORTHEAST AT 20 MPH. A QUICK INCH
OR TWO OF RAIN IS LIKELY BETWEEN 9 AM AND 10 AM IN AREAS MOSTLY
NORTH OF HIGHWAY 158.

LOCATIONS IMPACTED INCLUDE...
STOVALL...MIDDLEBURG...SATTERWHITE POINT MARINA...JOHN H KERR
RESERVOIR...OAK HILL...TUNGSTEN...KERR LAKE...STEELE CREEK MARINA &
CAMPGROUND AND BULLOCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING WAS ALSO OCCURRING WITH THIS
STORM. REMAIN INDOORS TO HELP AVOID THE DANGERS OF LIGHTNING.

&&

LAT...LON 3640 7830 3633 7880 3654 7879 3654 7832
TIME...MOT...LOC 1259Z 234DEG 32KT 3651 7858

DJF
Special weather statement, Jul 21, 9:33 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
933 AM EDT MON JUL 21 2014

NCZ008-009-211430-
VANCE-GRANVILLE-
933 AM EDT MON JUL 21 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHERN VANCE AND NORTHEASTERN GRANVILLE COUNTIES UNTIL 1030 AM
EDT...

AT 929 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF OXFORD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THE STORMS...ALONG
WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. A QUICK TWO INCHES
OF RAIN IS POSSIBLE NORTH OF INTERSTATE 85 AND EAST OF HIGHWAY 15.
THE STORMS WERE MOVING TOWARD KERR LAKE...SO BOATERS SHOULD CONSIDER
SEEKING SAFE HARBOR.

LOCATIONS IMPACTED INCLUDE... OXFORD...STOVALL...JOHN H KERR
RESERVOIR...TUNGSTEN...KERR LAKE...AND BULLOCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF BLOWING AROUND
LIGHTWEIGHT OBJECTS LEFT OUTDOORS. LOCALLY HEAVY RAIN WILL QUICKLY
REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3649 7831 3642 7831 3631 7866 3632 7866
      3653 7867 3654 7859 3654 7832
TIME...MOT...LOC 1329Z 249DEG 25KT 3642 7855

DJF
Special weather statement, Jul 21, 10:22 AM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1022 AM EDT MON JUL 21 2014

NCZ009-010-211515-
VANCE-WARREN-
1022 AM EDT MON JUL 21 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHERN VANCE AND NORTHWESTERN WARREN COUNTIES UNTIL 1115 AM EDT...

AT 1018 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES WEST OF
NORLINA...OR 10 MILES NORTHWEST OF WARRENTON...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...FREQUENT LIGHTNING...ABOUT A STRIKE EVERY FIVE SECONDS...
WILL OCCUR ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...WARRENTON...NORLINA...MIDDLEBURG...MACON...JOHN H KERR
RESERVOIR...KERR LAKE...AND BULLOCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING WAS ALSO OCCURRING WITH THE
THUNDERSTORMS...ABOUT ONE STRIKE EVERY FIVE SECONDS. BE SURE TO
REMAIN INDOORS WHEN STORMS MOVE NEARBY OR OVERHEAD.

IF ON OR NEAR THE WEST PART OF ROANOKE RAPIDS LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3640 7804 3633 7850 3648 7851 3651 7850
      3652 7847 3654 7845 3654 7804
TIME...MOT...LOC 1418Z 242DEG 17KT 3649 7834

DJF
Special weather statement, Jul 21, 11:14 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1114 AM EDT MON JUL 21 2014

NCZ073-074-083-084-211615-
RICHMOND-MONTGOMERY-ANSON-STANLY-
1114 AM EDT MON JUL 21 2014

...A SLOW MOVING LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
PORTIONS OF WESTERN RICHMOND...SOUTHWESTERN MONTGOMERY...ANSON AND
STANLY COUNTIES UNTIL 1215 PM EDT...

AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
PLYLER TO 10 MILES SOUTHWEST OF ROCKINGHAM...AND MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. ALSO...
FREQUENT LIGHTNING STRIKES WITH A STRIKE ABOUT EVERY FIVE SECONDS
WAS OCCURRING. IN ADDITION...AN INCH OR TWO OF RAIN IS LIKELY ALONG
AND NEAR A LINE FROM RICHFIELD...THROUGH ALBEMARLE AND ANSONVILLE...
TO LILESVILLE BETWEEN 1115 AM AND NOON.

LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...WADESBORO...BADIN LAKE...ANSONVILLE...PLYLER...POLKTON...
LOCUST...NORWOOD...BADIN AND OAKBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF BLOWING AROUND LIGHTWEIGHT OBJECTS LEFT
OUTDOORS. REMAIN INDOORS TO HELP AVOID THE DANGERS OF LIGHTNING.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
      3540 8009 3537 8005 3527 8001 3518 7995
      3512 7993 3504 7988 3501 7990 3498 7987
      3490 7985 3481 7992 3495 8018 3520 8028
      3516 8044 3519 8050
TIME...MOT...LOC 1510Z 217DEG 32KT 3550 8031 3489 7988

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 PM EDTSpecial Weather StatementRAHDavidson, Forsyth53 min
Jul 20, 9:26 PM EDTSpecial Weather StatementRAHChatham64 min
Jul 20, 11:36 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Guilford, Randolph3 hr
Jul 21, 8:21 AM EDTSpecial Weather StatementRAHChatham, Lee114 min
Jul 21, 8:38 AM EDTAreal Flood AdvisoryRAHChatham, Lee, Moore112 min
Jul 21, 9:02 AM EDTSpecial Weather StatementRAHVance58 min
Jul 21, 9:33 AM EDTSpecial Weather StatementRAHVance57 min
Jul 21, 9:41 AM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
Jul 21, 10:22 AM EDTSpecial Weather StatementRAHVance, Warren53 min
Jul 21, 11:14 AM EDTSpecial Weather StatementRAHAnson, Stanly61 min
Jul 21, 11:36 AM EDTAreal Flood AdvisoryRAHMontgomery, Stanly3 hr
Jul 21, 12:28 PM EDTAreal Flood AdvisoryRAHChatham, Wake2 hr
Jul 21, 12:45 PM EDTFlash Flood WarningRAHChatham, Wake2 hr
Jul 21, 12:55 PM EDTAreal Flood AdvisoryRAHAnson, Richmond, Scotland3 hr
Jul 21, 1:36 PM EDTSpecial Weather StatementRAHAnson54 min
Jul 21, 2:07 PM EDTSpecial Weather StatementRAHHalifax38 min
Jul 21, 2:15 PM EDTAreal Flood AdvisoryRAHHalifax2 hr
Jul 21, 2:23 PM EDTFlash Flood WarningRAHHalifax112 min
Jul 21, 2:31 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Scotland, Stanly3 hr
Jul 21, 2:52 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 21, 4:31 PM EDTAreal Flood AdvisoryRAHDurham, Wake3 hr
Jul 21, 4:34 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr

Nearby

Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.